Maryland, 2017Flash Flooding and Flooding in Maryland, August 15, 2017
August 15, 2017 · NWS LWX · 10 events in 2 counties and zones
Heavy rain developed in the morning of August 15th, as a warm front was forced northward into the region, ahead of Hurricane Gert. The heavy rain continued into early afternoon, producing both flooding and flash flooding in the Baltimore metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain developed in the morning of August 15th, as a warm front was forced northward into the region, ahead of Hurricane Gert. The heavy rain continued into early afternoon, producing both flooding and flash flooding in the Baltimore metropolitan area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 15, 8:43 AM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 15, 8:43 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
943 AM EDT Tue Aug 15 2017
.SYNOPSIS...
A series of disturbances will move across the region throughout
today bringing a chance of showers or an isolated thunderstorm.
High pressure will build into the region tonight through
Wednesday night. A cold front will approach from the west late
in the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Light to moderate rain will continue to move across the region
the remainder of the today. There will be pockets of heavy rain
moving across the Virginia Piedmont through Noon with a chance
of a rumble of thunder in one or two places. A thunderstorm or
two cannot be ruled out this afternoon as we have a few breaks
in cloud cover and a disturbance moving along the area.
Some clearing in the NW part of the forecast area in the latter
stages of the afternoon. Given the cloud cover and fact that
Monday was a rare day when the temperatures were cooler than
guidance we'll stay on the lower end of guidance. Highs
generally around 80.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Tonight through Wednesday night area will be under the influence
of high pressure. Lows tonight and Wednesday night in the upper
60s west of I-95, lower 70s east. Highs Wednesday around 90.
Thursday morning should be dry. It appears that a warm front
will approach the area during the day bringing a chance of
showers and thunderstorms to the region during the aftenoon,
although the models appear to be slowing down the approach of
this system so PoPs may have to be pushed back with later
forecast packages.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Several chances for showers/thunderstorms exist for late this week
and into the weekend, although no washout days are expected.
We'll likely be sitting in the warm sector of a frontal system
Thursday night as the primary low pushes through the Great Lakes and
into southern Canada. Thus a mild and muggy night is likely in store
with lows in the low to mid 70s.
A cold front will progress towards the region on Friday with humid
and very warm to hot conditions out ahead of it. This will lead to
the development of instability and therefore chances for scattered
showers and thunderstorms. High temperatures should peak in the
neighborhood of 90F.
Uncertainty then exists as to how far south/east the front will make
it before stalling out. Model guidance has trended less progressive
over the past several cycles and 00z/0815 suites of both the
ECMWF/GFS keep the frontal boundary near or over the region. This
would allow for continued chances of isolated-scattered
showers/thunderstorms, especially as an upper trough traverses
overhead. That being said, run to run consistency is still low, so
will keep PoPs slight to low chance. Temperatures/humidity values
are also dependent on the frontal evolution, but have trended them
up.
By Monday, both model suites are in good agreement with high
pressure building in.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Clouds and light to moderate rain moving across the terminals
this morning have brought VFR conditions down to IFR and LIFR
briefly. We will see this reduction at times through the
afternoon.
Entire region will go back to VFR conditions this evening and
remain that way into Thursday.
Predominantly VFR is expected Thursday night through Saturday with
potential for brief periods of reductions in isolated to scattered
showers/thunderstorms, especially afternoon/evening.
&&
.MARINE...
Winds expected to remain below SCA values this afternoon
through Thursday.
South winds will be on the increase Thursday night and Friday ahead
of a frontal system, and Small Craft Advisory conditions are
possible. Sub-SCA conditions should then return by Saturday.
Isolated to scattered showers and thunderstorms are also possible
each day, mainly afternoon/evening.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...MM
AVIATION...MM/KLW
MARINE...MM/KLW
Hazardous weather outlook, Aug 15, 10:36 AM EST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1136 AM EDT Tue Aug 15 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161545-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1136 AM EDT Tue Aug 15 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A Flash Flood Warning is in effect until 215pm this afternoon for
much of the northern half of the District of Columbia and
surrounding suburbs in portions of Maryland and northeast
Virginia.
A swath of moderate to heavy rainfall moving across the
District of Columbia and along the I-95 corridor. Additional
warnings or statements may be warranted into the middle of this
afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter Activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161545-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1136 AM EDT Tue Aug 15 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Flash Flood Warning is in effect until 215pm this afternoon for
much of the northern half of the District of Columbia and
surrounding suburbs in portions of Maryland and northeast
Virginia.
A swath of moderate to heavy rainfall moving across the
District of Columbia and along the I-95 corridor. Additional
warnings or statements may be warranted into the middle of this
afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter Activation is not expected at this time.
Flash Flood, Harford
- When
- August 15, 11:00 AM EST to 11:30 AM EST
- Where
- Harford County, 1.75 mi NNE of Upper Xrds to 1.55 mi W of Pleasantville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.572, -76.463
The hillside adjacent to Baldwin Mill Road washed out in a landslide, blocking the roadway in the 1800 block.
Flood, Harford
- When
- August 15, 11:55 AM EST to 3:00 PM EST
- Where
- Harford County, 0.8 mi E of Gibson to 0.93 mi E of Gibson
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.578, -76.315
Water flowing over the roadway near the intersection of Thomas Run Road and Ruffs Mill Road.
Flood, Harford
- When
- August 15, 12:03 PM EST to 4:00 PM EST
- Where
- Harford County, 1.11 mi ESE of Ady to 1.09 mi ESE of Ady
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.625, -76.310
Sandy Hook Road flooded at Deer Creek.
Flood, Harford
- When
- August 15, 12:05 PM EST to 3:00 PM EST
- Where
- Harford County, 1.61 mi SE of Bynum to 1.6 mi SE of Bynum
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.557, -76.345
Henderson Road flooded at a stream crossing near the 900 block.
Flash Flood, Baltimore
- When
- August 15, 12:23 PM EST to 2:30 PM EST
- Where
- Baltimore County, 1.65 mi ENE of Dundalk to 1.67 mi ENE of Dundalk
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.282, -76.493
Water two feet deep reported near North Point Road and German Hill Road in Dundalk.
Flash Flood, Baltimore
- When
- August 15, 12:30 PM EST to 2:30 PM EST
- Where
- Baltimore County, 0.62 mi NE of Oella to 0.6 mi NE of Oella
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.277, -76.773
Edmonson Avenue flooded near Cooper Branch in the 3200 block.
Flash Flood, Baltimore
- When
- August 15, 12:35 PM EST to 2:45 PM EST
- Where
- Baltimore County, 1.71 mi SSW of Lutz Hill to 1.58 mi SSW of Lutz Hill
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.298, -76.534
Multiple vehicles trapped in multiple feet of water on Erdman Avenue under the railroad tracks just west of I-95.
Flash Flood, Baltimore
- When
- August 15, 12:37 PM EST to 2:45 PM EST
- Where
- Baltimore County, 1.56 mi NNE of Dundalk to 1.66 mi NE of Dundalk
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.290, -76.506
Flooding due to torrential rain was reported near the intersection of North Point Boulevard and Interstate 695.
Flood, Harford
- When
- August 15, 12:46 PM EST to 3:00 PM EST
- Where
- Harford County, 0.51 mi ENE of Vale to 0.55 mi ENE of Vale
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.534, -76.392
Flooding on Vale Road near the intersection with North Tollgate Road.
Flood, Harford
- When
- August 15, 1:15 PM EST to 5:00 PM EST
- Where
- Harford County, 0.35 mi N of Vale to 0.44 mi N of Vale
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.535, -76.401
Carrs Mill Road flooded and closed adjacent to Winters Run, between the 1300 and 1600 blocks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Nebraska, August 15 to 17, 2017$860,000 · 8 events
- Flash Flooding and Hail in Nebraska, August 15 to 16, 20172.75 in hail · 60 events
- Flash Flooding in Arkansas, August 15 to 16, 2017$115,000 · 3 events
- Flash Flooding and Hail in Arkansas, August 15 to 19, 20171 in hail · 14 events
- Flash Flooding and Hail in Nebraska, August 15 to 16, 20171.75 in hail · 14 events
- Dense Fog in Missouri, August 15, 201711 events
- Tornado and Hail in Nebraska, August 15, 2017EF0 · 10 events
- Hail in Colorado, August 15, 20172 in hail · 9 events
- Dense Fog in Illinois, August 15, 20177 events
- Dense Fog in Kentucky, August 15, 20176 events
- Damaging Wind in New York, August 15, 2017$12,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 15, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715684, 715686, 715688, 715689, 715691, 715692, 715694, 715695, 715696, 715700.